Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 46, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 1:19 PM CDT for 4 counties in Minnesota. It was in force for 41 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 1:19 PM CDT (18:19 UTC)
- Expired
- May 19, 2022, 2:00 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Dodge County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:29 PM CDT | HAIL 0.7 | Byron, MN | |
| May 19, 1:34 PM CDT | HAIL 0.5 | 1 W Rochester, MN | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 19, 1:35 PM CDT | HAIL 0.75 | 2 Sw Rochester, MN | REPORT FROM MPING: DIME (0.75 IN.). |
| May 19, 1:35 PM CDT | HAIL 0.75 | 3 S Rochester, MN | REPORT FROM MPING: DIME (0.75 IN.). |
| May 19, 1:35 PM CDT | HAIL 1 | 1 Sw Rochester, MN | . |
| May 19, 1:35 PM CDT | HAIL 1 | 1 Sw Rochester, MN | |
| May 19, 1:36 PM CDT | HAIL 0.75 | 1 Nw Rochester, MN | REPORT FROM MPING: DIME (0.75 IN.). |
| May 19, 1:37 PM CDT | HAIL 1.25 | 3 S Rochester, MN | REPORT FROM MPING: HALF DOLLAR (1.25 IN.). |
| May 19, 1:38 PM CDT | HAIL 1 | 2 Sw Rochester, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 19, 1:39 PM CDT | HAIL 0 | 3 Se Rochester, MN | |
| May 19, 1:42 PM CDT | HAIL 0.25 | 2 Nw Rochester, MN | |
| May 19, 1:43 PM CDT | HAIL 0.75 | 1 E Rochester, MN | REPORT FROM MPING: DIME (0.75 IN.). |
| May 19, 1:43 PM CDT | HAIL 0.75 | 3 Ese Rochester, MN | |
| May 19, 1:44 PM CDT | HAIL 1 | 3 Sw Chester, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 19, 1:54 PM CDT | HAIL 1.5 | 3 Ese Rochester, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WUUS53 KARX 191819
SVRARX
MNC039-109-157-169-191900-
/O.NEW.KARX.SV.W.0046.220519T1819Z-220519T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
119 PM CDT Thu May 19 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
West central Winona County in southeastern Minnesota...
Central Olmsted County in southeastern Minnesota...
South central Wabasha County in southeastern Minnesota...
Southeastern Dodge County in southeastern Minnesota...
* Until 200 PM CDT.
* At 118 PM CDT, a severe thunderstorm was located over Byron, or
near Mantorville, moving east at 50 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Rochester around 125 PM CDT.
Elgin around 145 PM CDT.
Plainview around 150 PM CDT.
Other locations impacted by this severe thunderstorm include Ringe,
Whitewater State Park, County Roads 79 And 2, Potsdam, County Roads 6
And 15, Salem Corners and Century High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9280 4401 9288 4428 9214 4405 9203
TIME...MOT...LOC 1818Z 253DEG 42KT 4403 9264
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Dahl2 follow-up statements
820
WWUS53 KARX 191834
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
134 PM CDT Thu May 19 2022
MNC039-157-169-191844-
/O.CAN.KARX.SV.W.0046.000000T0000Z-220519T1900Z/
Winona MN-Wabasha MN-Dodge MN-
134 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WINONA...SOUTH
CENTRAL WABASHA AND SOUTHEASTERN DODGE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4393 9267 4409 9267 4409 9266 4408 9211
4403 9212
TIME...MOT...LOC 1834Z 273DEG 22KT 4400 9247
$$
MNC109-191900-
/O.CON.KARX.SV.W.0046.000000T0000Z-220519T1900Z/
Olmsted MN-
134 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CENTRAL OLMSTED COUNTY...
At 134 PM CDT, a severe thunderstorm was located over Rochester,
moving east at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
central Olmsted County, including the following locations... Chester,
Oxbow Park, Apache Mall, Highway 52 And 55th Northwest, Salem
Corners, Century High School and Viola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4393 9267 4409 9267 4409 9266 4408 9211
4403 9212
TIME...MOT...LOC 1834Z 273DEG 22KT 4400 9247
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Dahl618
WWUS53 KARX 191844
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
144 PM CDT Thu May 19 2022
MNC109-191900-
/O.CON.KARX.SV.W.0046.000000T0000Z-220519T1900Z/
Olmsted MN-
144 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CENTRAL OLMSTED COUNTY...
At 144 PM CDT, a severe thunderstorm was located near Eyota, or 8
miles east of Rochester, moving east at 50 mph.
HAZARD...Golf ball size hail.
SOURCE...Public reported 1 inch hail north of Rochester at 140 PM.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Rochester, Viola, Chester, Century High School and Highway 42 And
County 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4397 9243 4402 9246 4409 9251 4408 9211
4403 9212
TIME...MOT...LOC 1844Z 253DEG 42KT 4403 9231
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
DahlWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:40 PM CDT, 39 minutes earlier.
Area forecast discussion, May 19, 12:40 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1240 PM CDT Thu May 19 2022 .DISCUSSION...(Today through Wednesday) Issued at 356 AM CDT Thu May 19 2022 Key Messages: - Severe storm chances this afternoon thru tonight - Cooler this weekend Storms possible today and tonight: Numerous severe storms are possible beginning this afternoon. Water vapor imagery shows a trough located along the southern Alberta/Saskatchewan border around 06Z this morning. This wave is slated to slide southeast into North Dakota throughout the day before riding the divergence in the left jet exit region to the northeast into Ontario late tonight. Warm air advection in the southwesterly flow will help temps rise into the mid 70s to low 80s by the afternoon despite partly to mostly cloudy skies. Dew points along and behind a warm front that will move northward into the area have a 70-90% chance of reaching 60 degrees in northeast Iowa, southeast Minnesota, and southwest into west-central Wisconsin by 21Z (19.03 SREF). A stout cap at the surface will inhibit surface-based storms and widespread convection until the afternoon when increased daytime heating helps erode some of the inhibition. When convection is realized, strong to severe storms will likely develop rapidly just behind the warm front where differential moisture advection, CAPE, and mechanical lifting are all co-located. The main threat with these storms is large hail thanks to very steep mid-level lapse rates and CAPE values around 2,000 J/kg (19.00 HREF mean). Tornadoes and damaging winds are also possible with a 90+% chance of 0-6 KM bulk sheer exceeding 50 kts, especially if storms become surface based. Heavy rainfall is expected if storms develop with some locations receiving over an inch of rain, especially if training storms form along the warm front. The chance for strong to severe storms will continue into the evening until the cold front traverses the forecast area tonight. A linear band of storms could form along the cold front posing a damaging wind threat. One caveat to storm development that we will have to keep a close eye on throughout the day is how much mixing is realized. The HRRR is currently very aggressive with its mixing but has temperatures climbing into the mid 80s in Rochester, which seems a little too high. The RAP, on the other hand, does not exhibit much mixing but afternoon highs only climb into the low 70s, likely too cold. A good happy medium seems to be the 3km NAM which has afternoon temps in the upper 70s and a mixed layer to around 800 mb. The NAM 3k CIN values do not drop below 100 J/kg until 5 PM. Weekend outlook: Below average temperatures will return tomorrow behind the cold front. Upper level troughing through the weekend will extend the cooler temperatures, with highs in the 50's Saturday and Sunday for most. A short wave brings precipitation chances to the area Saturday, especially in northeast Iowa and Southwest Wisconsin. Freeze headlines look increasingly likely Sunday night when clear nighttime skies will help temperatures cool into the low 30s in central Wisconsin and upper 30s elsewhere. Looking ahead: Mid level flow becomes more zonal at the start of next week helping temperatures return to the 60s. There are periodic precipitation chances throughout the week with pulses of wave energy passing through the area. Model consensus is increasing in a deep upper level trough sliding through around midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1233 PM CDT Thu May 19 2022 A band of showers and scattered thunderstorms will move through the TAF sites through 19.20z. Additional showers and storms will develop after 19.22z and continue through 20.05z. A few of these storms could become severe early this afternoon and then a more widespread threat from 19.21z through 20.05z. The initial threat will be large hail and then there will be a threat for large hail, damaging winds, and isolated tornadoes late this afternoon and evening. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA AVIATION...Boyne
Hazardous weather outlook, May 19, 4:49 AM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 449 AM CDT Thu May 19 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 449 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible today into tonight. Large hail is the primary threat with damaging winds, isolated tornadoes, and heavy rainfall also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. Hail reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, May 19, 12:32 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1232 PM CDT Thu May 19 2022
MNZ079-086>088-094>096-191900-
Wabasha MN-Olmsted MN-Dodge MN-Fillmore MN-Winona MN-Mower MN-
Houston MN-
1232 PM CDT Thu May 19 2022
...Strong thunderstorms affecting southeastern Minnesota into the
early afternoon...
At 1228 PM CDT, Doppler radar was tracking an area of storms over
southeast Minnesota, drifting east at 45 mph.
HAZARD...Pea to Half inch hail. However, isolated storms could
produce larger damaging hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Rochester, Austin, Caledonia, Dodge Center, Preston, Kasson,
Stewartville, St. Charles, Plainview, Spring Valley, Eyota,
Rushford, and Spring Grove.
This includes much of Interstate 90 in southeast Minnesota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9305 4419 9186 4350 9126 4350 9305
TIME...MOT...LOC 1728Z 239DEG 49KT 4388 9237
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BaumgardtLocal storm report, May 19, 12:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 1 NE MAPLEVIEW 43.70N 92.96W
05/19/2022 M0.25 INCH MOWER MN LAW ENFORCEMENT
&&Local storm report, May 19, 12:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HAIL 3 N LYLE 43.54N 92.95W
05/19/2022 M0.75 INCH MOWER MN PUBLIC
COVERING THE GROUND WITH FOG FORMING.
&&Local storm report, May 19, 12:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1249 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 2 S ADAMS 43.54N 92.71W
05/19/2022 M1.50 INCH MOWER MN FIRE DEPT/RESCUE
&&Local storm report, May 19, 1:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
114 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 3 WNW LYLE 43.52N 92.99W
05/19/2022 M1.50 INCH MOWER MN PUBLIC
&&Local storm report, May 19, 1:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 1 E KASSON 44.03N 92.74W
05/19/2022 E0.70 INCH DODGE MN BROADCAST MEDIA
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:08 AM CDT | River Flood Watch | ARX | Wabasha | 49 hr |
| May 19, 12:01 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 44 min |
| May 19, 12:32 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Winona | 88 min |
| May 19, 12:41 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 24 min |
| May 19, 1:40 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 34 min |
| May 19, 4:08 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 52 min |
| May 19, 6:08 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.